Hail, Adams
- When
- June 21, 9:10 AM MST to 9:15 AM MST
- Where
- Adams County, 15.36 mi NNE of Bucyrus
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.270, -102.640
Isolated severe thunderstorms developed across southwest North Dakota late in the morning of the 21st, and continued into far south central North Dakota through the early afternoon before becoming more focused over South Dakota. Low level warm air advection combined with a subtle mid level short wave impulse rotating through the region to trigger the severe convection.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Isolated severe thunderstorms developed across southwest North Dakota late in the morning of the 21st, and continued into far south central North Dakota through the early afternoon before becoming more focused over South Dakota. Low level warm air advection combined with a subtle mid level short wave impulse rotating through the region to trigger the severe convection. Large hail and severe thunderstorm wind gusts accompanied the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 21, 9:03 AM MST, 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 1103 AM CDT FRI JUN 21 2013 .UPDATE... ISSUED AT 1100 AM CDT FRI JUN 21 2013 WILL ALLOW THE DENSE FOG ADVISORY TO EXPIRE AT 11 AM CDT. VISIBILITIES CONTINUE TO IMPROVE ACROSS WEST AND CENTRAL NORTH DAKOTA. PATCHY AREAS OF FOG MAY LINGER INTO THE AFTERNOON SOME LOCATIONS WITH VERY HIGH BOUNDARY LAYER MOISTURE IN PLACE...WITH SURFACE DEWPOINTS IN THE 60S TO EVEN AROUND 70F SOME LOCATIONS. LATEST RAP (13Z AND 14Z RUNS) SEEMS TO BE DOING THE BEST SO FAR WITH CURRENT SHOWERS AND STORMS...WEST AND SOUTH WITH THE HEAVIER ECHOS SOUTHWEST OVER ADAMS AND HETTINGER COUNTIES. SKIES SHOULD REMAIN MAINLY CLOUDY THROUGHOUT THE DAY ALONG WITH CHANCES FOR SHOWERS AND THUNDERSTORMS...SOME SEVERE...WITH NUMEROUS EMBEDDED WAVES LIFTING ACROSS THE DAKOTAS. BEST CHANCE FOR WIDESPREAD CONVECTION WITH SEVERE WEATHER AND HEAVY RAIN WILL BE MID/LATE AFTERNOON INTO THIS EVENING WITH PEAK HEATING AND INSTABILITY MAXIMIZED. MODELS ARE KEYING IN ON CONVECTION FIRING UP ACROSS SOUTH DAKOTA LIFTING NORTH AND EAST TODAY INTO THIS EVENING...WITH A DRY/QUIET PERIOD IN THE WAKE OF THIS ACTIVITY LATE TONIGHT. WITH RICH BOUNDARY LAYER MOISTURE REMAINING IN PLACE...REDEVELOPMENT OF FOG AND STRATUS IS LOOKING LIKELY ONCE SKIES TREND SCT-SKC. UPDATE ISSUED AT 908 AM CDT FRI JUN 21 2013 MAIN UPDATE WAS TO EXTEND THE DENSE FOG ADVISORY UNTIL 11 AM CDT WITH SEVERAL AREA OBSERVING SITES REPORTING 1/4 MILE OR LESS STILL. UPDATE ISSUED AT 618 AM CDT FRI JUN 21 2013 UPDATE TO ISSUE DENSE FOG ADVISORY FOR PORTIONS OF THE FORECAST AREA AS OBS/WEBCAMS/SPOTTER REPORTS INDICATING DENSE FOG COVERAGE IS NOW SIGNIFICANT...AND WARRANTS HEADLINES. ALSO INCREASED POPS SLIGHTLY FAR WEST PER LATEST RADAR TRENDS. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 402 AM CDT FRI JUN 21 2013 THE HIGHLIGHT OF THE SHORT TERM IS SEVERE CONVECTIVE POTENTIAL THIS AFTERNOON THROUGH TONIGHT. THE MAIN QUESTION IS HOW QUICKLY CAPPING WILL BE ERODED TO ALLOW FOR SURFACE BASED CONVECTION THIS AFTERNOON. THE 00 UTC NAM/GFS BUFR SOUNDINGS DO VARY SIGNIFICANTLY IN REGARDS TO THE STRENGTH OF THIS CAPPING...WITH THE GFS HOLDING A STRONG CAP THROUGH THE AFTERNOON...WITH THE NAM SHOWING LITTLE CONVECTIVE INHIBITION BY 18 UTC. THE 03 UTC SREF SOUNDINGS DO SHOW WEAKER CAPPING THAN THE GFS...HOWEVER...THE 00 UTC 4 KM WRF HAS LITTLE AFTERNOON CONVECTION ACROSS THE AREA. THUS...DID LIMIT POPS TO SLIGHT CHANCE OR CHANCE PRIOR TO 00 UTC. SHOULD CAPPING BE ERODED...ML CAPE VALUES OF 2500-3500 J/KG WITH 50 KTS OF DEEP LAYER SHEAR ARE AVAILABLE...WITH VERY LARGE HAIL POSSIBLE GIVEN -10 TO -30 C CAPE VALUES NEAR 1000 J/KG. THE BETTER CHANCES FOR THUNDERSTORMS ARE THIS EVENING AND TONIGHT WITH A POTENTIAL MCS PROPAGATING OUT OF SOUTH DAKOTA WITH THE ARRIVAL OF GREATER UPPER LEVEL FORCING. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...HEAVY RAINFALL WILL BECOME AN INCREASING THREAT...ESPECIALLY FOR THOSE AREAS IMPACTED BY HEAVY RAINFALL WEDNESDAY AND THURSDAY...WITH PWATS 1.50 INCHES AND K INDEX VALUES OF 35-40 C. .LONG TERM...(SATURDAY THROUGH THURSDAY) ISSUED AT 402 AM CDT FRI JUN 21 2013 THE MAIN FORECAST CONCERNS DURING THE LONG TERM PERIOD ARE THE POTENTIAL FOR CONTINUED HEAVY RAIN AND FLASH FLOODING OVER THE WEEKEND. MODEL CONSENSUS INDICATES AN UPPER TROUGH MOVING INTO THE NORTHERN PLAINS SATURDAY AND SATURDAY NIGHT. BROAD SYNOPTIC LIFT WILL SUPPORT WIDESPREAD SHOWERS AND THUNDERSTORMS...ESPECIALLY LATER IN THE DAY. THE JAMES RIVER VALLEY WILL AGAIN BE UNDER THE GUN FOR ADDITIONAL FLOODING...ALONG WITH ISOLATED SEVERE STORMS. BY SUNDAY...THE UPPER LOW WILL LIFT NORTH WITH THE FOCUS OF SHOWERS AND STORMS ACROSS THE NORTHERN COUNTIES...WHICH WILL DIMINISH SUNDAY NIGHT. SOUTHWEST FLOW WILL PERSIST MONDAY AND TUESDAY WITH RAIN EXPECTED TO BE MORE SCATTERED ACROSS THE STATE. BY THURSDAY...AN UPPER RIDGE WILL BEGIN TO SPREAD INTO WESTERN NORTH DAKOTA. CLOUDS WILL KEEP AFTERNOON TEMPS DOWN MAINLY IN THE 70S OVER THE WEEKEND...FOLLOWED BY NEAR TO SLIGHTLY ABOVE NORMAL TEMPS IN THE LOW 80S BY EARLY TO MID WEEK. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1100 AM CDT FRI JUN 21 2013 PATCHY FOG AND STRATUS WILL CONTINUE ACROSS MUCH OF WESTERN AND CENTRAL NORTH DAKOTA GIVEN THE HUMID AIRMASS IN PLACE...WITH MVFR TO IFR CONDITIONS EXPECTED AT TIMES. ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...WITH A GREATER CHANCE FOR THUNDERSTORMS AFTER 22 UTC FRIDAY AFTERNOON MOVING FROM SOUTH TO NORTH THROUGH FRIDAY EVENING. && .HYDROLOGY... ISSUED AT 402 AM CDT FRI JUN 21 2013 EXPANDED THE FLASH FLOOD WATCH INTO EMMONS COUNTY GIVEN THE SIGNIFICANT RAINFALL THAT OCCURRED THURSDAY EVENING. MULTIPLE ROUNDS OF STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED FRIDAY THROUGH SUNDAY...WITH ADDITIONAL HEAVY RAINFALL POSSIBLE FOR THOSE LOCATIONS THAT HAVE SEEN SIGNIFICANT RAINFALL AMOUNTS WEDNESDAY NIGHT AND THURSDAY EVENING ACROSS SOUTH CENTRAL NORTH DAKOTA AND THE JAMES RIVER VALLEY. SOILS HAVE LITTLE TO NO CAPACITY TO HOLD ADDITIONAL WATER...ENHANCING RUNOFF AND THE POTENTIAL TO AGGRAVATE THE ONGOING OVERLAND FLOODING ACROSS THE AREA. A COMPLEX OF THUNDERSTORMS WITH HEAVY RAINFALL IS EXPECTED FRIDAY EVENING AND NIGHT...AND AGAIN SATURDAY NIGHT INTO SUNDAY. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE WITH LOCALLY HIGHER AMOUNTS. && .BIS WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR NDZ023-025-036-037- 046>048-050-051. && UPDATE...NH LONG TERM...RP KINNEY AVIATION...NH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 1106 AM CDT FRI JUN 21 2013 NDZ023-025-036-037-046>048-050-051-221615- WELLS-FOSTER-KIDDER-STUTSMAN-EMMONS-LOGAN-LA MOURE-MCINTOSH- DICKEY- 1106 AM CDT FRI JUN 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT THROUGH SUNDAY. MULTIPLE PERIODS OF THUNDERSTORMS WILL INCREASE THE CHANCE FOR FLASH FLOODING. THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON...WITH THUNDERSTORMS BECOMING LIKELY THIS EVENING AND TONIGHT. SOME STORMS MAY BE SEVERE WITH LARGE HAIL...DAMAGING WINDS...HEAVY RAINFALL AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY EXPECT ADDITIONAL THUNDERSTORMS SATURDAY AND SATURDAY NIGHT...WITH HEAVY RAIN AND FLASH FLOODING POSSIBLE. THE SOUTHERN JAMES RIVER VALLEY IS MOST AT RISK FOR SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS. SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION NEEDED TODAY AND TONIGHT. NDZ004-011-012-221615- BOTTINEAU-WARD-MCHENRY- 1106 AM CDT FRI JUN 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS PARTS OF NORTH CENTRAL NORTH DAKOTA. FOR DETAILS GO TO WWW.WEATHER.GOV/BIS. CLICK ON THE RIVERS AND LAKES TAB NEAR THE TOP OF THE MAIN PAGE. THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON...WITH THUNDERSTORMS BECOMING LIKELY THIS EVENING AND TONIGHT. SOME STORMS MAY BE SEVERE WITH LARGE HAIL...DAMAGING WINDS...HEAVY RAINFALL AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY EXPECT ADDITIONAL THUNDERSTORMS SATURDAY AND SUNDAY...WITH HEAVY RAIN AND FLASH FLOODING POSSIBLE. SCATTERED THUNDERSTORMS ARE ALSO POSSIBLE MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION NEEDED TODAY AND TONIGHT. NDZ001>003-005-009-010-013-017>022-031>035-040>045-221615- DIVIDE-BURKE-RENVILLE-ROLETTE-WILLIAMS-MOUNTRAIL-PIERCE-MCKENZIE- DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-GOLDEN VALLEY-BILLINGS-STARK- MORTON-BURLEIGH-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX- 1106 AM CDT FRI JUN 21 2013 /1006 AM MDT FRI JUN 21 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS LATE THIS MORNING AND AFTERNOON...WITH THUNDERSTORMS BECOMING LIKELY THIS EVENING AND TONIGHT SOUTHWEST AND CENTRAL. SOME STORMS MAY BE SEVERE WITH LARGE HAIL...DAMAGING WINDS...HEAVY RAINFALL AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY EXPECT ADDITIONAL THUNDERSTORMS SATURDAY AND SUNDAY...WITH HEAVY RAIN AND FLASH FLOODING POSSIBLE. SCATTERED THUNDERSTORMS ARE ALSO POSSIBLE MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION NEEDED TODAY AND TONIGHT. HEINERT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
937 AM CDT FRI JUN 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL STRASBURG 46.13N 100.16W
06/20/2013 M1.00 INCH EMMONS ND TRAINED SPOTTER
LATE REPORT FROM 6-20-13. ALSO REPORTED 2.25 INCHES OF
RAINFALL.
&&
NHEINERTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1029 AM CDT FRI JUN 21 2013 NDZ043-044-211600- ADAMS-BOWMAN- 929 AM MDT FRI JUN 21 2013 ...SPECIAL WEATHER STATEMENT... AT 926 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EXTREME SOUTHWESTERN ADAMS COUNTY...MOVING NORTHEAST AT 30 MPH. ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...VERY HEAVY RAIN... WILL ACCOMPANY THIS STORM. LOCATIONS IMPACTED INCLUDE... REEDER... BUCYRUS... HETTINGER... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. VERY HEAVY RAINFALL CAN QUICKLY LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. SIMOSKO
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1103 AM CDT FRI JUN 21 2013
NDZ041-044-211630-
ADAMS-HETTINGER-
1003 AM MDT FRI JUN 21 2013
...SPECIAL WEATHER STATEMENT...
AT 959 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTH CENTRAL ADAMS COUNTY...MOVING
NORTHEAST AT 20 MPH.
NICKEL SIZE HAIL...WINDS UP TO 40 MPH...VERY HEAVY RAIN...WILL
ACCOMPANY THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RURAL HETTINGER COUNTY AT 1020 AM MDT
RURAL ADAMS COUNTY AT 1020 AM MDT
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. VERY HEAVY RAINFALL CAN QUICKLY LEAD TO FLOODING OF LOW LYING
AREAS SUCH AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY
STRUCTURE UNTIL THIS STORM HAS PASSED.
SIMOSKOThe Bismarck radar (KBIS), 154 km away, was scanning. The volume nearest the first event began at 16:09 UTC.
3 hail, 3 thunderstorm wind. Local standard time, as filed.
Tree tops were snapped.
Heavy rain accompanied the strong winds.
Public report of a severe thunderstorm wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457787, 457789, 457790, 457793, 457795, 457797.